Alert archive / Illinois / Special Weather Statements in 2017
Special Weather Statement, NWS St. Louis, MO
NWS St. Louis, MO issued this special weather statement at Oct 9, 2017, 8:44 PM CDT for Macoupin County, Illinois. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 9, 2017, 8:44 PM CDT (01:44 UTC)
- Expired
- Oct 9, 2017, 9:30 PM CDT
- In force
- 46 min
- Issued by
- NWS St. Louis, MO
County Macoupin County, IL
The radar
The St Louis radar (KLSX), 84 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 91 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1637 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
450 WWUS83 KLSX 100144 SPSLSX Special Weather Statement National Weather Service St Louis MO 844 PM CDT MON OCT 9 2017 ILZ059-100230- Macoupin IL- 844 PM CDT MON OCT 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MACOUPIN COUNTY UNTIL 930 PM CDT... At 844 PM CDT, Doppler radar was tracking a strong thunderstorm over Shipman, moving north at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Carlinville, Girard, Palmyra, Shipman, Nilwood, Royal Lakes, Modesto, Chesterfield, Hettick, Scottville, Plainview and Miles Station. This also includes Beaver Dam State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in St Louis. && LAT...LON 3906 9000 3908 9012 3951 9011 3945 8977 TIME...MOT...LOC 0144Z 192DEG 24KT 3912 9005 $$ TES
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this special weather statement went out at Oct 9, 6:57 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Oct 9, 6:57 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 657 PM CDT Mon Oct 9 2017 .SHORT TERM... (Through Late Tuesday Afternoon) Issued at 340 PM CDT Mon Oct 9 2017 Low pressure over Oklahoma will drift east-northeast tonight and Tuesday. The warm front associated with this low currently extends from near Sedalia up through northeast Missouri and into northwest Illinois. Models are showing decent low level baroclinicity across the area this evening into tonight with a 15-25kt low level jet pointing almost perpendicular to the temperature gradient. This lift should produce scattered showers and thunderstorms this evening into the overnight hours. Will likely see increasing coverage of the precipitation as the low level jet strengthens a bit ahead of the low...though the strongest moisture convergence will be back in the cold sector over Kansas and far northwest Missouri. P-Wats are between 1.5 and 2 inches and warm cloud depth is 12,000ft plus so this convection should be pretty efficient at producing rain. That being said, it looks like the showers and storms will be moving, not training so I think the heavy rain threat will be minimal. Models are suggesting that there could be a break in the precip for our area early tomorrow morning as the warm advection wing moves north into Iowa. Some of the CAMS do keep convection going through the night into Tuesday morning ahead of the cold front...but think it's most likely we'll see a weakening area of showers and a few storms well ahead of the front left over from tonight's convection over the eastern Plains and southwest Missouri. The low should be just southwest of the STL Metro area by about 18Z tomorrow. CAMS are showing a broken line of thunderstorms developing on the front during the early afternoon and this looks reasonable. Forecast instability on the GFS is not particularly impressive at only around 1000 J/Kg of MLCAPE...though 0-6km bulk shear ahead of the front is 45-50kts which should be enough to get storms spinning. All things being equal, the severe threat should be minimized by the low instability, but if we get some breaks in the clouds on Tuesday afternoon and decent insolation, the instability could be quite a bit higher than forecast. Carney .LONG TERM... (Tuesday Night through Next Monday) Issued at 340 PM CDT Mon Oct 9 2017 Period begins with models in fairly good agreement as a negatively tilted trof pulls thru the area. This trof will weaken Tues night into Wed as it moves into the Great Lakes region. Precip shud be confined to the northern and eastern portions of the CWA by Tues evening with the precip moving out of the CWA around or shortly after Midnight Wed. Cooler and drier weather is expected thru Thurs as a large sfc ridge builds into the area. With cyclonic flow on Wed, albeit weak, expect a fairly extensive area of stratus across at least the nrn two- thirds of the CWA on Wed. Some uncertain as to how quickly these clouds will clear out Wed night, or if they will at all. If they do, going temps Wed night may be too warm across nrn and ern portions of the CWA where clouds are currently expected to linger longer. These clouds shud clear out Thurs at the latest as sly flow returns and the 850mb wrmfnt lifts out of the area. Temps are expected to warm quickly Fri and into the weekend as heights rise with an upper ridge building into the area. A fast moving trof will bring a chance for precip Sat into Sun. The GFS is a fast outlier with the sfc low compared to the ECMWF/GEM. Have trended PoPs toward the ECMWF/GEM solns, however, have also kept some slight chance PoPs to account for the faster GFS. Tilly && .AVIATION... (For the 00z TAFs through 00z Tuesday Evening) Issued at 621 PM CDT Mon Oct 9 2017 SPECIFICS FOR KUIN, KCOU: There are two opportunities for precipitation during the valid TAF period. 1) SHRA/TSRA are expected to develop after 10/03z near a warm front as it lifts through the area. 2) Additional SHRA/TSRA are expected to develop after 10/16z ahead of an approaching cold front. MVFR to IFR stratus is also expected to develop and spread northward overnight. The stronger surface wind field should tend to favor stratus tonight, but areas of fog may also develop. SPECIFICS FOR KSTL, KSUS, KCPS: There are three opportunities for precipitation during the valid TAF period. 1) A small cluster of TSRA was moving northward towards the St. Louis metro area at TAF issuance and will likely reach the vicinity of the terminals within the first 0-2 hours of the valid TAF period. 2) SHRA/TSRA are expected to develop after 10/03z near a warm front as it lifts through the area. 3) Additional SHRA/TSRA are expected to develop after 10/16z ahead of an approaching cold front. In addition to the convection, MVFR to IFR stratus is expected to develop and spread northward, reaching the St. Louis area terminals after 10/06z. MVFR/IFR fog is also possible, especially if the early evening thunderstorm cluster is followed by several hours of clear skies before the stratus develops. Kanofsky && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Oct 9, 3:45 PM CDT, 4 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 345 PM CDT Mon Oct 9 2017 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-101200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 345 PM CDT Mon Oct 9 2017 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated strong to severe thunderstorms are possible on Tuesday across parts of eastern and southeast Missouri and southwest Illinois. The threat is primarily in the afternoon and early evening for large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Tilly
In the hours before
Local storm report, Oct 9, 8:03 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
803 PM CDT MON OCT 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL GRANITE CITY 38.71N 90.13W
10/09/2017 M1.75 INCH MADISON IL TRAINED SPOTTER
&&
EVENT NUMBER LSX1700613
KANOFSKYLocal storm report, Oct 9, 8:15 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
815 PM CDT MON OCT 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL ALTON 38.90N 90.15W
10/09/2017 M0.70 INCH MADISON IL TRAINED SPOTTER
&&
EVENT NUMBER LSX1700614
KANOFSKYLocal storm report, Oct 9, 8:19 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
819 PM CDT MON OCT 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 2 NW WOOD RIVER 38.88N 90.11W
10/09/2017 E45 MPH MADISON IL TRAINED SPOTTER
ESTIMATED 40 TO 50 MPH WIND GUSTS CAUSED POWER OUTAGES
IN THE CITY OF EAST ALTON.
&&
EVENT NUMBER LSX1700616
KANOFSKYLocal storm report, Oct 9, 8:25 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
825 PM CDT MON OCT 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM TSTM WND DMG 4 E ALTON 38.90N 90.08W
10/09/2017 MADISON IL AMATEUR RADIO
12-INCH TREE LIMBS DOWN IN EAST ALTON NEAR SHADY LANE
AND OAKLEY. REPORT RELAYED BY AMATEUR RADIO OPERATOR.
&&
EVENT NUMBER LSX1700616
KANOFSKYLocal storm report, Oct 9, 8:29 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
829 PM CDT MON OCT 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 4 E ALTON 38.90N 90.08W
10/09/2017 M1.00 INCH MADISON IL AMATEUR RADIO
&&
EVENT NUMBER LSX1700617
KANOFSKYSpecial weather statement, Oct 9, 8:44 PM CDT, 0 minutes before
Special Weather Statement National Weather Service St Louis MO 844 PM CDT MON OCT 9 2017 ILZ059-100230- Macoupin IL- 844 PM CDT MON OCT 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MACOUPIN COUNTY UNTIL 930 PM CDT... At 844 PM CDT, Doppler radar was tracking a strong thunderstorm over Shipman, moving north at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Carlinville, Girard, Palmyra, Shipman, Nilwood, Royal Lakes, Modesto, Chesterfield, Hettick, Scottville, Plainview and Miles Station. This also includes Beaver Dam State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in St Louis. && LAT...LON 3906 9000 3908 9012 3951 9011 3945 8977 TIME...MOT...LOC 0144Z 192DEG 24KT 3912 9005 TES
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 7:03 PM CDT | Special Weather Statement | LSX | City of Saint Louis | 42 min |
| Oct 9, 7:18 PM CDT | Severe Thunderstorm Warning | LSX | Saint Louis, City of Saint Louis | 42 min |
| Oct 9, 7:58 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis | 47 min |
| Oct 10, 5:27 AM CDT | Special Weather Statement | LSX | Saint Louis, City of Saint Louis | 48 min |
| Oct 10, 2:41 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson | 49 min |
| Oct 10, 3:25 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Sainte Genevieve | 38 min |
| Oct 10, 2:30 AM CDT | Special Weather Statement | LSX | Bond | 45 min |
| Oct 10, 4:02 PM CDT | Special Weather Statement | LSX | Washington | 43 min |
| Oct 10, 4:28 PM CDT | Areal Flood Advisory | LSX | Macoupin, Madison, Montgomery, Saint Clair | 4 hr |
Nearby
Special Weather Statements in Illinois, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.